zbMATH — the first resource for mathematics

Carleman estimate for elliptic operators with coefficients with jumps at an interface in arbitrary dimension and application to the null controllability of linear parabolic equations. (English) Zbl 1202.35336
The authors consider a second-order elliptic operator \(A = - \partial_{x_0}^{2} - \nabla_{x}(c(x)\nabla_{x})\) in a bounded domain of \(\mathbb R^{n+1}\), \(n \geq 2\), where the coefficient \(c(x)\) is piecewise smooth yet discontinuous across a smooth interface \(S\). They prove a local Carleman estimate for \(A\) in the neighbourhood of any point of \(S\). The Calderón projector technique is used to obtain the estimate. Further, using the method of G. Lebeau and L. Robbiano [Commun. Partial Differ. Equations 20, No. 1–2, 335–356 (1995; Zbl 0819.35071)] they prove the null controllability for the linear parabolic initial problem with Dirichlet boundary conditions associated with the operator \(\partial_{t} - \nabla_{x}(c(x)\nabla_{x})\).
The results of this paper opens perspective for future research towards the null controllability of semi-linear parabolic equations in space of dimension \(n \geq 2\) and towards more complicated situations, for instance, in the case of coefficients with singularities that do not lie on a smooth interface.

35R05 PDEs with low regular coefficients and/or low regular data
35J15 Second-order elliptic equations
35B45 A priori estimates in context of PDEs
93B05 Controllability
Full Text: DOI
[1] Alessandrini G., Escauriaza L.: Null-controllability of one-dimensional parabolic equations. ESAIM Control Optim. Calc. Var. 14, 284–293 (2008) · Zbl 1145.35337
[2] Benabdallah A., Dermenjian Y., Le Rousseau J.: Carleman estimates for the one-dimensional heat equation with a discontinuous coefficient and applications to controllability and an inverse problem. J. Math. Anal. Appl. 336, 865–887 (2007) · Zbl 1189.35349
[3] Benabdallah A., Dermenjian Y., Le Rousseau J.: On the controllability of linear parabolic equations with an arbitrary control location for stratified media. C. R. Acad. Sci. Paris, Ser. I. 344, 357–362 (2007) · Zbl 1115.35055
[4] Bellassoued M.: Carleman estimates and distribution of resonances for the transparent obstacle and application to the stabilization. Asymptotic Anal. 35, 257–279 (2003) · Zbl 1137.35388
[5] Doubova A., Osses A., Puel J.-P.: Exact controllability to trajectories for semilinear heat equations with discontinuous diffusion coefficients. ESAIM: Control Optim. Calc. Var. 8, 621–661 (2002) · Zbl 1092.93006
[6] Fernández-Cara E., Zuazua E.: On the null controllability of the one-dimensional heat equation with BV coefficients. Comput. Appl. Math. 21, 167–190 (2002) · Zbl 1119.93311
[7] Fursikov, A., Imanuvilov, O. Yu.: Controllability of evolution equations, vol. 34. Lecture notes. Seoul National University, Korea, 1996
[8] Hörmander L.: Linear Partial Differential Operators. Springer, Berlin (1963) · Zbl 0108.09301
[9] Hörmander L.: The Analysis of Linear Partial Differential Operators, vol. IV. Springer, Berlin (1985)
[10] Hörmander, L.: The Analysis of Linear Partial Differential Operators, vol. III. Springer, Berlin, 1985 (Second printing 1994) · Zbl 0601.35001
[11] Hörmander, L.: The Analysis of Linear Partial Differential Operators, 2nd edn., vol. I. Springer, Berlin, 1990 · Zbl 0687.35002
[12] Le Rousseau J.: Carleman estimates and controllability results for the one-dimensional heat equation with BV coefficients. J. Differ. Equ. 233, 417–447 (2007) · Zbl 1128.35020
[13] Lions, J.-L.: Contrôlabilité Exacte, Perturbations et Stabilisation de Systèmes Distribués, vol. 1. Masson, Paris, 1988 · Zbl 0653.93003
[14] Lebeau G., Robbiano L.: Contrôle exact de l’équation de la chaleur. Comm. Partial Differ. Equ. 20, 335–356 (1995) · Zbl 0819.35071
[15] Lebeau G., Robbiano L.: Stabilisation de l’équation des ondes par le bord. Duke Math. J. 86, 465–491 (1997) · Zbl 0884.58093
[16] Lebeau G., Zuazua E.: Null-controllability of a system of linear thermoelasticity. Arch. Ration. Mech. Anal. 141, 297–329 (1998) · Zbl 1064.93501
[17] Martinez A.: An Introduction to Semiclassical and Microlocal Analysis. Springer, Berlin (2002) · Zbl 0994.35003
[18] Miller L.: On the controllability of anomalous diffusions generated by the fractional Laplacian. Math. Control Signals Syst. 3, 260–271 (2006) · Zbl 1105.93015
[19] Robbiano L.: Fonction de coût et contrôle des solutions des équations hyperboliques. Asymptotic Anal. 10, 95–115 (1995) · Zbl 0882.35015
[20] Taylor M.E.: Pseudodifferential Operators. Princeton University Press, Princeton (1981) · Zbl 0453.47026
[21] Zuily C.: Uniqueness and Non Uniqueness in the Cauchy Problem. Progress in mathematics. Birkhauser, Boston (1983) · Zbl 0521.35003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.